# SDR 2016FA0000337

- Difficulty date: July 21, 2016
- Submitted: July 21, 2016
- Operation: General aviation
- Aircraft: N251AS
- Make and model: Piper PA-34-200T
- Aircraft serial: 347570119
- Aircraft time: 4,800 hours
- System (JASC): 2571 · Battery Box Structure
- Part: Battery Box
- Part number: UNKNOWN
- Condition: Failed
- Location: Zone 100
- Part time: 4,800 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE BATTERY BOX IS A PLASTIC REINFORCED FIBERGLASS MATERIAL WHICH IS NOT IMPERVIOUS TO BATTERY ELECTROLYTE.  ELECTROLYTE SPILLAGE HAS CAUSED THE COMPOSITE MATERIAL TO DELAMINATE AND EXFOLIATE WITH A CRUMBLY APPEARANCE.  THE STRUCTURAL INTEGRITY OF THE BATTERY BOX FLOOR HAS BEEN COMPROMISED.  THE BATTERY BOX FLOOR IS INTEGRAL TO THE ENTIRE NOSE CONE STRUCTURE AS IT IS BONDED INTO ONE MONOLITHIC STRUCTURE DURING MANUFACTURE.  THERE IS A SMALL GAP BENEATH THE BATTERY BOX AND THE INTERIOR SKIN OF THE COMPOSITE SANDWHICH MAKING UP THE NOSE CONE EXTERIOR SKIN OR STRUCTURE.  THE PROBLEM IS EXACERBATED BY THE DIFFICULTY IN INSTALLING A BATTERY IN THE BATTERY BOX WHICH USUALLY RESULTS IN THE BATTERY BEING DROPPED THE LAST ONE OR TWO INCHES INTO THE BATTERY BOX.  REPEATED IMPACTS FROM BATTERY INSTALLATIONS HAS LED TO CRACKS AND BREAKING OF THE UPRAISED PORTIONS OF THE BATTERY BOX FLOOR.  THERE ARE THREE RAISED "HUMPS" WHICH SUPPORT THE ENTIRE WEIGHT OF THE BATTERY.  THIS IS THE SECOND SENECA WITH THE SAME EXACT PROBLEM, AND I'M ONLY FAMILIAR WITH THESE TWO SENECAS.  REPAIR IN THIS AREA IS VERY DIFFICULT AND MAY REQUIRE THE AFT WALL OF THE BATTERY BOX TO BE REMOVED BY CUTTING IT OUT IN ITS ENTIRETY TO GAIN ACCESS TO THE BATTERY BOX FLOOR.  I AM NOT AWARE OF A FACTORY REPAIR SCHEME, NOR CAN I FIND REPAIR MATERIALS IN THE PIPER MAINTENANCE MANUAL FOR THIS PROBLEM.  ONCE THE BATTERY BOX DEVELOPS A CRACK OR HOLE THE ELECTROLYTE IS ABLE TO ATTACK THE NOSE CONE STRUCTURE WITHOUT BEING SEEN.
